NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, October 31, 2014
Anxiety and Stress Disorders
Effects of Drug Interactions
I recently moved from another state. I have been treated for depression/anxiety for 25 years and most of that time has involved some form of medication. Before my move, I was under treatment with a psychiatrist who prescribed 50 mg. of nortriptyline at night and 20 mg of fluoxetine in the morning. The dosage was kept low due to some research suggesting that higher doses of this combination are of concern in some way. Truthfully, after 25 years of being on various drugs, I wonder how much any of it is helping. However, since moving with my very reluctant family has increased my anxiety more, I have gained 25 lbs in about a year (the build up to the move was not pleasant). This has only increased my depression. My sister recently gave me l50 mg. of wellbutrin which seems to be helping both with depression/ low energy and appetite. I want to continue but have some anxiety about whether this trio might be hard on the body. The only side effect I have had from the combination of the first two is a tendency to itch my face right in front of my ears. I didn`t even notice until my husband commented on it. Apparently, this may be a side effect of the Prozac. Can you tell me whether this trio is risky in some obvious way? I do intend to find a new psychiatrist but I am going about this slowly for reasons of confidentiality and concern about finding a good psychiatrist. I would appreciate any help you could provide me. Thanks in advance. (P.S. I am post menopausal)
It seems like there are some significant stressors going on your life right now. However, I must caution against ever taking medications that have been prescribed for someone else to see if help you. That can be dangerous and even deadly. It is appropriate to ask your doctor about wellbutrin for yourself, but to take someone else's prescription can be a major mistake.
All antidepressants can interact with each other, and raise the levels in the blood. High doses of the SSRI's (like fluoxetine or prozac) and the TCA's (like Nortriptyline) together can lead to dangerously high levels in the blood. That is why their use must be watched by a physician. Small doses, like you are on are almost always safe, and are commonly used.
Wellbutrin works differently than the other two medications, and is often used as a second medication when a single medicine fails. Again, however, high doses of these medications combined can lead to dangerously high levels in the blood.
If you are having trouble finding a psychiatrist in your new community, your primary care doctor, like a family physician, can also help you with your medications. It also sounds like some counseling might be quite beneficial to help you deal with these significant life stressors.
Nancy Elder, MD
College of Medicine
University of Cincinnati